Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 35, NWS Honolulu, HI

June 4, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jun 4, 2011, 6:36 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2011, 6:36 PM HST (04:36 UTC)
Expired
Jun 4, 2011, 9:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:35 PM HSTFLASH FLOODPunaluu, HITHE BUS REPORTS AT LEAST TWO AUTMOBILES STALLED DUE TO AT LEAST TWO FEET OF WATER RUNNING ACROSS KAMEHAMEHA HWY.
Jun 4, 8:00 PM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM
Jun 4, 8:30 PM HSTFLASH FLOODPunaluu, HI4 FT OF WATER ON KAMEHAMEHA HWY AT PUNALUU BEACH PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGHW50 PHFO 050436
FFWHFO
HIC003-050730-
/O.NEW.PHFO.FF.W.0035.110605T0436Z-110605T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
636 PM HST SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 930 PM HST

* AT 630 PM HST...RADAR SHOWED HEAVY RAIN NEAR HAUULA...OR ABOUT 17
  MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...LAIE...AND KAAAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15799 2167 15791 2152 15782 2147 15792

$$
MORRISON
2 follow-up statements
105 
WGHW70 PHFO 050514
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
714 PM HST SAT JUN 4 2011

HIC003-050730-
/O.CON.PHFO.FF.W.0035.000000T0000Z-110605T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
714 PM HST SAT JUN 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 930 PM HST...

HEAVY RAINFALL CONTINUES BETWEEN WAIAHOLE AND LAIE. STREAM GAGES AT 
PUNALUU AND KAHANA STREAMS ARE BOTH ABOVE FLOOD STAGE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU AND
LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15799 2167 15791 2152 15782 2147 15792

$$

MORRISON
599 
WGHW70 PHFO 050547
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
747 PM HST SAT JUN 4 2011

HIC003-050730-
/O.CON.PHFO.FF.W.0035.000000T0000Z-110605T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
747 PM HST SAT JUN 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 930 PM HST...

AT 735 PM THE BUS DISPATCH REPORTS 2 FEET OF WATER ON KAMEHAMEHA 
HIGHWAY NEAR PUNALUU. THE PUNALUU AND KAHANA STREAM GAGES SHOW 
WATER LEVELS APPROACHING RECORD LEVELS. THE WARNING AREA MAY BE 
EXPANDED TO SOUTH AS HEAVY RAINS HAVE MOVED OVER WAIAHOLE AND 
KAHALUU.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15799 2167 15791 2152 15782 2147 15792

$$

MORRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:00 PM HST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 4, 5:00 PM HST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST SAT JUN 4 2011

.UPDATE...
HAVE ISSUED A HIGH SURF ADVISORY FOR SOUTH FACING SHORES...AS RECENT
OBSERVATIONS FROM SOUTH SHORE OAHU SHOW SOLID SIZED SURF TRENDING
UPWARDS...AS DO BUOY OBSERVATIONS...WHICH SHOW INCREASING ENERGY AT
LONGER WAVELENGTHS.

&&

.SYNOPSIS...
A LOW ALOFT WILL KEEP THE ISLAND ATMOSPHERE UNSTABLE THROUGH
TONIGHT...WITH THUNDERSTORMS AND LOCALLY HEAVY RAINFALL STILL
POSSIBLE. WHILE THE THREAT OF THUNDERSTORMS WILL DIMINISH SOMEWHAT
ON SUNDAY AND MONDAY...DAYTIME HEATING COULD LEAD TO ISOLATED HEAVY
SHOWERS OVER LEEWARD AND INTERIOR PORTIONS OF THE ISLANDS...
ESPECIALLY OVER THE BIG ISLAND. WINDS WILL WEAKEN THROUGH SUNDAY...
AND REMAIN ON THE LIGHTER SIDE...BEFORE STRENGTHENING AROUND
MID-WEEK. UNSTABLE WEATHER COULD RETURN BY THE MIDDLE TO END OF THE
UPCOMING WEEK.

&&

.DISCUSSION...
CURRENTLY...WATER VAPOR IMAGERY HIGHLIGHTS AN ELONGATED N-S ORIENTED
TROUGH ALOFT NEAR AND N OF THE ISLANDS...WITH THE SHARP TROUGH AXIS
RUNNING THROUGH THE MIDDLE OF THE ISLAND CHAIN THIS AFTERNOON. WHILE
UNCLEAR FROM SATELLITE IMAGERY WHETHER OR NOT A CLOSED LOW ALOFT
STILL EXISTS...MODELS CONTINUE TO REASONABLY INITIALIZE WITH A DEEP
LAYER MID AND UPPER LEVEL LOW OVER THE ISLANDS. AT THE SURFACE...A
1029 MB SURFACE HIGH ABOUT 1100 MILES NNE OF THE ISLANDS CONTINUES
TO PROVIDE LIGHT TO MODERATE TRADE WINDS.

WHILE THE SHALLOWER SHOWERS ARE MOVING SMARTLY TOWARD THE WEST
WITHIN THE MODERATE TRADE WIND FLOW THAT DOMINATES THE LOW-LEVELS...
POSING LITTLE IN THE WAY OF A FLOOD THREAT...THE TALLER SHOWERS AND
THUNDERSTORMS ARE MOVING MORE SLOWLY...EVEN BECOMING STATIONARY...
DUE TO THE S AND SW WINDS ALOFT E OF THE TROUGH AXIS. WITH THIS IN
MIND...AND DUE TO THE FACT THAT RECENT HEAVY RAINS HAVE SOAKED
PORTIONS OF KAUAI AND OAHU...A FLASH FLOOD WATCH WAS ISSUED
THIS MORNING...AND REMAINS IN EFFECT FOR ALL ISLANDS THROUGH
TONIGHT.

THE FLOOD WATCH INCLUDES ALL ISLANDS DUE TO THE FACT THAT LATEST
MODEL GUIDANCE SWINGS SHORT WAVE TROUGHS THROUGH THE BASE OF THE
LONG WAVE TROUGH THROUGH TONIGHT...AS THE LOW ALOFT MOVES E. THIS
WOULD REDUCE THE THREAT OF HEAVY RAIN ON KAUAI LATER THIS EVENING...
BUT BRING AN INCREASING THREAT TO MAUI AND THE BIG ISLAND.
HOWEVER...RECENT THUNDERSTORMS ON KAUAI...AND THE AFTERNOON
SOUNDING...HIGHLIGHT THE INSTABILITY THAT REMAINS THERE...WITH A
SIMILAR STORY ON THE BIG ISLAND...SO THE FLASH FLOOD WATCH REMAINS
IN EFFECT STATEWIDE. WINTRY WEATHER HAS DEVELOPED OVER THE BIG
ISLAND SUMMITS...WITH ACCUMULATING SNOW AND HAIL AT THE SUMMITS AND
UPPER ELEVATIONS...ASSOCIATED WITH DEEP CONVECTION. LAYERED CLOUDS
OVERNIGHT COULD BRING ADDITIONAL SNOWFALL...AND A WINTER WEATHER
ADVISORY REMAINS IN EFFECT.

BY TOMORROW AFTERNOON THE WEAKENING LOW/TROUGH ALOFT SHOULD BE NE OF
THE ISLANDS...WITH ASSOCIATED SHORT WAVE TROUGH AXES ALSO E OF THE
ISLANDS. AS THE LOW DEPARTS...WARMER AIR ALOFT WILL LIMIT THE THREAT
OF THUNDERSTORMS ON SUNDAY AND MONDAY...BUT WEAK MID-LEVEL TROUGHING
WILL PREVENT OUR TYPICAL STRONG SUBSIDENCE INVERSION FROM DEVELOPING.
BY WEDNESDAY...MODEL GUIDANCE DEPICTS ANOTHER MID-LEVEL LOW
DEVELOPING NEAR THE ISLANDS...AND ALTHOUGH MID-LEVEL TEMPS ARE NOT
FORECAST TO BE AS COLD AS THEY ARE WITH THE CURRENT LOW...RELATIVELY
UNSETTLED WEATHER WILL PREVAIL INTO NEXT WEEKEND.

THE SURFACE WINDS ARE ON THE DECLINE...WITH SURFACE PRESSURES DOWN
ABOUT 2 MB OVER THE PAST 24 HOURS. OVER THE ISLANDS...LIGHT TO
MODERATE TRADE WINDS WILL WEAKEN TO LIGHT SOUTHEASTERLIES ON SUNDAY
AND MONDAY...LIKELY LEADING TO WIDESPREAD AFTERNOON SEA BREEZES.
WINDS WILL REMAIN LIGHT UNTIL MID-WEEK OR SO...AS A FRONT MOVES SE
OVER WATERS FAR TO THE NW OF THE ISLANDS...AND ERODES THE PRESSURE
GRADIENT OVER THE STATE. WITH THE LIGHT E-SE WINDS ON THE LARGE
SCALE...CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS
DURING NIGHTS AND MORNINGS...SHIFTING TO LEEWARD AND INTERIOR AREAS
DURING AFTERNOONS AND EVENINGS...IN RESPONSE TO SEA BREEZE
CONVERGENCE. WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED IN THIS
REGIME...THE LINGERING MODERATE INSTABILITY COULD HELP TO FUEL
ISOLATED POCKETS OF HEAVY RAIN...AND POSSIBLY A THUNDERSTORM OVER
THE BIG ISLAND SLOPES. THE THREAT OF MORE WIDESPREAD THUNDERSTORMS
COULD RETURN BY THE END OF THE WEEK AS ANOTHER LOW ALOFT DEVELOPS
NEAR AND OVER THE ISLANDS.

&&

.AVIATION...
THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN ISSUE THROUGH
TONIGHT. THUNDERSTORMS AND SHOWERS WILL AT TIMES REDUCE VISIBILITIES
AND CEILINGS. SEE AVIATION PRODUCTS FOR MORE DETAILS.

&&

.MARINE...
A MARINE WEATHER STATEMENT IS IN EFFECT THROUGH TONIGHT...
HIGHLIGHTING THE HAZARDS TO MARINERS ASSOCIATED WITH
THUNDERSTORMS...INCLUDING WATERSPOUTS.

LONG PERIOD S SWELLS ARE EXPECTED TO BUILD TONIGHT AND SUNDAY...
BRINGING SURF HEIGHTS TO ADVISORY LEVELS OF AT LEAST 8 FEET ALONG S
FACING SHORES. AS IS TYPICAL WITH S SWELLS...THERE REMAINS A FAIR
AMOUNT OF UNCERTAINTY AS TO THE EVENTUAL WAVE HEIGHTS...BUT AN
ADVISORY HAS BEEN ISSUED BASED ON LATEST OBS. THIS SURF WILL
CONTINUE INTO MONDAY BEFORE DIMINISHING...BUT ANOTHER S SWELL
EXPECTED BY MIDWEEK WILL PUSH SURF TO NEAR ADVISORY LEVELS ONCE
AGAIN. ALTHOUGH A LITTLE SLOW TO ARRIVE...A LATE SEASON WNW SWELL
WILL PRODUCE A NOTICEABLE BUMP IN SURF HEIGHTS ALONG N AND W FACING
SHORES TONIGHT AND SUNDAY BEFORE DIMINISHING MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH ALL ISLANDS THROUGH 6 AM HST SUNDAY.

WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM HST
SUNDAY.

HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS FROM 6 AM
HST SUNDAY TO 6 PM HST MONDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:35 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 4, 4:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jun 4, 5:00 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao64 hr
Jun 4, 5:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 4, 8:07 PM HSTFlash Flood WarningHFOHonolulu113 min
Jun 4, 8:24 PM HSTAreal Flood AdvisoryHFOKalawao59 min
Jun 4, 8:56 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jun 4, 10:10 PM HSTSpecial Marine WarningHFO2 hr
Jun 4, 10:59 PM HSTSpecial Marine WarningHFO86 min
Jun 4, 11:46 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.